Complete coverage of Summerfest 2017, the festival’s 50th edition

42 overdoses, 10 deaths in Sacramento since March 23rd: Counterfeit pain pills to blame?

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

Health and law enforcement officials think counterfeit pain pills are the source of a spike in overdose deaths in the Sacramento, California, area.

Forty-two people have been treated for overdoses and 10 have died since March 23, according to the DEA’s San Francisco division.

“The overdoses are occurring at an alarming rate,” the DEA said.

The agency thinks contaminated drugs are responsible. On Tuesday it opened an anonymous tip line. Anyone with information is asked to call 530-722-7577.

Health officials believe the cases are linked to Norco pills sold on the street. Norco is a pain medication containing hydrocodone and acetaminophen. However, lab tests on some of the pills in question found they did not contain hydrocodone or acetaminophen.

“The lab was able to identify the pills as containing fentanyl instead. This indicates that they are really fentanyl pills (street drugs – counterfeit) that have been made to look like Norco,” said the Sacramento County Department of Health and Human Services.

Fentanyl can be lethal. It is 25 to 50 times more potent than heroin and 50 to 100 times more potent than morphine, according to the DEA.

An overdose of fentanyl can sometimes be reversed with a drug called naloxone, also known as Narcan.

Symptoms of an overdose include trouble breathing, blue skin, vomiting, loss of consciousness and pupils that are the size of a pinpoint.

Officials are reminding residents to use only prescription drugs that have been prescribed for them and to only take pills that have come from a reputable pharmacy.